News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: 18 month old with C-diff and chronic ear infections


 jboyd - Sat Dec 23, 2006 1:01 pm

My 18 month old son just recently got C-diff immediately after a round of Omnicef for an ear infection. Our doctor says that it is fine to give him antibiotics whenever he needs them because the C-diff did not come from the antibiotic, instead he had ingested it. (My 5 year old had C-diff 3.5 years ago and the pediatric gastro told us that antibiotics should be used with extreme caution.) My question is what do you do for someone in this "catch 22" prone to C-diff and chronic ear infections?

Thank you in advance,
Worried mother
 Dr. Chan Lowe - Sat Dec 23, 2006 9:34 pm

User avatar This situation can be difficult to manage. There are a few things to keep in mind.

First, regarding the ear infections. It is now thought that about 80% of ear infections will resolve on their own without antibiotic treatment. The generally recommended method now is to give the ear infection 24-48 hours with just pain control. If the pain is not resolving, or the ear infection does not appear to be resolving antibiotics can be started. Also, for persistent ear infections that are failing treatment the recommendation is to give three doses of ceftriaxone (intramuscular shot). If you mean chronic as in the ear infection is not clearing this may be what is needed.

If you mean chronic as in your child gets frequent ear infections, you can try to get through them without antibiotics. Having your child blow his/her nose frequently can be of help (theoretically) as this will help "force" the eustachian tubes open and allow drainage of the fluid in the middle ear. (This has never been studied to my knowledge, so in reality it may or may not help.)

Regarding the C. difficile infection, the infection method is thought to be that the bacteria c. difficile is in the GI tract already, but cannot "get a foot hold" due to the presence of normal GI flora. When a child takes antibiotics, the "good" bacteria die, letting the C. diff. bacteria take hold and cause infection. Treatment for this is generally with metronidazole.

Things that can help prevent recurrence are avoiding antibiotics if possible. This is not always possible, though. Also, eating foods such as yogurts with live cultures of Lactobacillus and other "good" bacteria can help encourage repopulation of the helpful bacteria and force out the C. diff. Keep in mind that one infection does not mean that with each use of antibiotics the C. diff. will come back. Some antibiotics are more prone to allowing this than others.

I would discuss with your doctor when antibiotics are needed to see if they can be held or not. If needed, there may be antibiotic choices that are less inclined to being followed by C. diff. enteritis.

Hope this helps.
 jboyd - Sun Dec 24, 2006 10:03 am

Thank you Dr. Lowe for responding. I am in agreement with how to manage this situation. I have been giving him Lactobacillus GG every day since this occurance and even through the Omnicef treatment. I believe the probiotics were curative for my daughter's case of C-diff, but she has never been a child to need any antibiotics (no ear infections, strep only once etc..) The pediatrician we see happens to believe in treating all ear infections (no wait policy) because of mastoiditis or something like that, but I believe my son's case definitely warrents a waiting window. He doesn't have the case of one chronic ear infection that won't go away, instead he gets them accutely without having a cold or anything, just randomly, and they are getting less frequent now so I am hopeful and thankful. I am so thankful that you responded -- I appreciate it very much.
 Dr. Chan Lowe - Sun Dec 24, 2006 9:12 pm

User avatar Generally with kids who get frequent ear infections, the infections decrease dramatically after a summer. Usually the problem is that children get so many upper respiratory tract infections that they are chronically congested, leading to many ear infections.

As far as the concern for mastoiditis, this is a known complication of middle ear infections. However, I'm not aware of any cases of mastoiditis that have developed if the ear infection is resolving, only if it persists. I've not done an extensive literature search to verify this, but in general, the cases of mastoiditis that I've seen have been with unresolving ear infections.
 jboyd - Mon Dec 25, 2006 7:36 am

Dr. Lowe,
Do you think the danger of a ruptured ear drum, or an ear infection causing a brain abcess (which they have told me might happen if I didn't treat him) is less likely than another C-diff infection after antibiotics? Also, do you think getting an IM shot of an antibiotic "bypasses" the killing of the GI flora and if so can this be an option for him? I know most of the IM shots are really strong antibiotics. I am just extremely worried about the effect on his bowel after giving him any more antibiotics.

Thank you so much for your time.
 Dr. Chan Lowe - Mon Jan 01, 2007 8:09 pm

User avatar The likelihood of developing a brain abscess is extremely low following an ear infection (although it is possible). Just given the odds, I would say that it would be more likely to get a C. diff. infection than a brain abscess. Ruptured ear drums do occasionally occur with ear infections. Generally, the ear drum heals without a problem.

The IM shots are generally considered third line choice for ear infections, or first if it is a chronic ear infection. The IM antibiotic generally used is ceftriaxone which is less likely to be followed by C. diff. than are the more common oral drugs; however, most people can take the oral meds. without any problem except for some diarrhea occasionally (not caused by C. diff.) Ceftriaxone does get into the GI tract some, even though it's a shot.

You should discuss treatment options with your doctor regarding whether to use orals or the shot. I generally recommend avoiding the IM's unless necessary. Hopefully, his ear infections will decrease and he won't need anymore antibiotics for a while.

Also, if he has allergies, you may consider making sure these are well treated. This can alleviate some of the congestion and reduce the chances of an ear infection some.

Hope this helps. Happy new year.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here